Stability & OTC Meds/Other Health Issues
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Stability & OTC Meds/Other Health Issues


I am 34 and have been diagnosed (BP II) since I was 23.  I have had three major episodes (2 with pregnancies).I am trying to develop a mood chart to better understand the phases I go through.  I am interested in knowing the over the counter meds that are hazardous and other health issues that may be harmful to my stability.  Recently I had the flew and for several days my meds were not taken and I became dehydrated then I noticed once the flew was over I became aggitated and irritable and angry with my spouse over nothing.  Obviously I see the relationship between depleating my system and the episode.  I would like more information on these such things as to better avoid the wrong medications etc.
 

Dear Julia -- 
The major destabilizing factors that are known and agreed upon include:  alcohol; sleep deprivation; steroid medications (e.g. prednisone for arthritis or poison oak); antidepressant medications when not used cautiously; and perhaps stimulants, though that is not clear (e.g. pseudophedrine, a common ingredient in cold remedies, for nasal congestion and resultant cough).  Of course there's also cocaine, methamphetamine, LSD -- but that's not what you were talking about, is it...

If you're taking lithium, just getting dehydrated is an issue as that will raise your lithium level; but this alone should not be associated with seeing symptoms emerge.  

The mood chart you're working on (here's my version, adapted from Harvard's with Dr. Sachs' permission) is a good idea for figuring out this kind of thing; some people put it on the back of the bathroom door with a pencil so that they can complete it every day.  

Can the flu-like symptoms, e.g. from an influenza virus or some such, cause destablization of symptoms such as you saw?  I've not seen that reported.  But certainly if you had disturbed sleep because of your symptoms, that could be a factor.  Much of this kind of analysis is very speculative, as you can see.  I hope things are getting smoother again now. 

Dr. Phelps
 

Published April, 2004
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?